Kansas, 2015

Flash Flooding and Flood in Kansas, June 5, 2015

June 5, 2015 · NWS ICT · 4 events in 2 counties and zones

A stationary boundary was draped across Central Kansas during the overnight and early morning hours of June 5th, 2015. Showers and thunderstorms developed along this front (generally along Interstate 70), and trained along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$300
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stationary boundary was draped across Central Kansas during the overnight and early morning hours of June 5th, 2015. Showers and thunderstorms developed along this front (generally along Interstate 70), and trained along this boundary. As the ealry morning progressed and complex of storms moved out of Northwest Kansas and moved along this boundary as well, to produce torrential rainfall across Central Kansas. So reports of flash flooding occurred, due to rainfall amounts of 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 4, 11:25 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 11:25 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CDT FRI JUN 5 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 329 PM CDT THU JUN 4 2015

TONIGHT:
ANOTHER CHALLENGING CONVECTIVE FORECAST. CONVERGENCE ALONG REMNANT
OUTFLOW IS THE SHORT TERM FOCUS...AND EXPECT DEVELOPMENT OVER THE
NEXT FEW HOURS. ALSO POTENTIAL FOR CONVECTION THAT DEVELOPS IN
SOUTHWEST NEBRASKA TO MOVE INTO THE AREA LATER TONIGHT. WILL
CONTINUE WITH HIGHEST CHANCES ROUGHLY ALONG/NORTH OF I-70.

FRI:
WILL CONTINUE LOW PROBABILITIES FOR STORMS ALONG N/NE EDGES OF
FORECAST AREA FOR LINGERING STORMS. OTHERWISE SLIGHTLY WARMER
850MB TEMPERATURES SHOULD BOOST TEMPERATURES A DEGREE OR TWO FOR
MAXES. WILL KEEP CHANCES FOR ADDITIONAL DEVELOPMENT ON FRI
AFTERNOON/NIGHT ACROSS THE NORTH...IN CLOSER PROXIMITY TO SURFACE
FRONT/OUTFLOW BOUNDARY.

SAT:
APPEARS THAT MAIN FRONT WILL DRIFT FURTHER NORTH ACROSS THE HIGH
PLAINS...WHICH WILL LOWER CHANCES ACROSS CENTRAL KS...ESPECIALLY
DURING THE DAY.

SAT NIGHT-SUN:
CHANCES SHOULD INCREASE...ESPECIALLY ON SUN AS SURFACE BOUNDARY
PUSHES INTO THE AREA. TEMPERATURES ARE LESS CERTAIN. IF CONVECTION/
OUTFLOW BOUNDARY DOES NOT LINGER INTO MIDDAY...TEMPERATURES WILL
LIKELY SOAR...OTHERWISE SOME AREAS COULD BE SIGNIFICANTLY
DEPRESSED FROM EXTENSIVE CLOUDS/PRECIPITATION. -HOWERTON

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 329 PM CDT THU JUN 4 2015

UPPER FLOW BECOMES MORE ZONAL...WITH FRONT POTENTIALLY IN OR NEAR
THE FORECAST AREA ON TUE...THEN DRIFTING NORTH BY THU.
MODULATED CHANCES FOR PRECIPITATION ACCORDINGLY. GIVEN UNCERTAINTY
IN BOUNDARY LOCATION THROUGHOUT THE PERIOD...MADE NO CHANGES TO
INTIALIZATION BLEND FOR TEMPERATURES. -HOWERTON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1225 AM CDT FRI JUN 5 2015

TSRA CONT TO DRAW THE GREATEST ATTENTION...NOT ONLY IN TERMS OF
LOCALIZED MVFR VSBYS BUT ALSO IN TERMS OF OUTFLOW THAT MAY CAUSE
20-25KT GUSTS. TERMINALS MOST LKLY TO BE AFFECTED WOULD BE KRSL &
KSLN ALTHO KCNU MAY BE CLOSE TO THE SW PERIPHERY OF TSRA COMPLEX
SURGING S/SE ACRS NE KS AT ISSUANCE. CIGS SHUD RMN IN VFR COUNTRY
HWVR WITH +RA 3-5SM VSBYS ARE LKLY. ALL TSRA SHUD VACATE THE AREA
BY 12Z AS LWR-DECK CONVERGENCE DISSIPATES AS S/SW LWR-DECK FLOW
GRADUALLY INCRS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  91  69  93 /  10   0   0  10
HUTCHINSON      68  92  69  93 /  20   0   0  20
NEWTON          67  90  69  92 /  20   0   0  20
ELDORADO        68  89  68  90 /  10   0   0  20
WINFIELD-KWLD   67  90  68  92 /   0   0   0  10
RUSSELL         68  92  70  89 /  40  10  10  30
GREAT BEND      68  91  69  92 /  30   0  10  30
SALINA          68  91  70  90 /  30  10  10  30
MCPHERSON       68  91  69  93 /  20   0  10  30
COFFEYVILLE     69  89  67  90 /  10   0   0  10
CHANUTE         69  89  67  89 /  20  10  10  10
IOLA            70  89  67  89 /  20  10  10  10
PARSONS-KPPF    69  89  67  90 /  10   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 5, 1:41 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
241 AM CDT FRI JUN 5 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
241 AM CDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND PORTIONS OF SOUTH
CENTRAL AND ACROSS SOUTHEAST KANSAS OVERNIGHT. THE STRONGEST
STORMS COULD HAVE DAMAGING WINDS OF UP TO 60 TO 70 MPH...QUARTER
SIZE HAIL AND HEAVY RAIN WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY ACROSS NORTH
CENTRAL INTO NORTHEAST KANSAS...WITH A BREAK IN ACTIVITY SATURDAY.
THE THREAT OF STORMS RETURNS SUNDAY AND WILL EXTEND INTO EARLY
NEXT WEEK WITH THE BULK OF THE ACTIVITY OCCURRING DURING THE
NIGHT. MANY OF THE FORECAST DETAILS WILL BE DRIVEN BY
THUNDERSTORMS FROM THE PREVIOUS DAY...INCREASING UNCERTAINTY IN
THE FORECAST. DURING THIS TIME...A FEW STRONG THUNDERSTORMS
CAPABLE OF PRODUCING BOTH PENNY SIZED HAIL AND 40 TO 50 MPH GUSTS
MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

JMBW

In the hours before

Special weather statement, Jun 4, 11:56 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1256 AM CDT FRI JUN 5 2015

KSZ033-048-049-050630-
SALINE KS-ELLSWORTH KS-LINCOLN KS-
1256 AM CDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SALINE COUNTY IN CENTRAL KANSAS...
  ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 1252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  TESCOTT...TO 7 MILES EAST OF KANOPOLIS...TO 7 MILES SOUTH OF
  WILSON...AND MOVING EAST AT 20 TO 30 MPH. ANOTHER STRONG
  THUNDERSTORM WAS DEVELOPING JUST SOUTHWEST OF SALINA...ALSO MOVING
  EAST.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SALINA...ELLSWORTH...WILSON...KANOPOLIS...ASSARIA...GYPSUM...
  BROOKVILLE...SMOLAN...BEVERLY...NEW CAMBRIA...FALUN...GLENDALE...
  KIPP...ELLSWORTH AIRPORT...KANOPOLIS STATE PARK...WESTFALL...SALINA
  AIRPORT...KANOPOLIS LAKE AND BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3907 9793 3896 9793 3896 9737 3892 9738
      3891 9737 3861 9737 3861 9848 3897 9848
TIME...MOT...LOC 0552Z 264DEG 27KT 3899 9785 3872 9802 3873 9843

KLEINSASSER
Special weather statement, Jun 5, 12:46 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT FRI JUN 5 2015

KSZ049-051-052-050715-
SALINE KS-MCPHERSON KS-MARION KS-
146 AM CDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SALINE COUNTY IN CENTRAL KANSAS...
  NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  NORTHERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 215 AM CDT

* AT 143 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  BURDICK...TO 6 MILES SOUTH OF GYPSUM...TO 6 MILES NORTHWEST OF
  MARQUETTE...AND MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH LOCALLY VERY HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SALINA...MCPHERSON...LINDSBORG...GALVA...CANTON...MARQUETTE...
  ASSARIA...GYPSUM...BROOKVILLE...SMOLAN...LINCOLNVILLE...RAMONA...
  LEHIGH...WINDOM...NEW CAMBRIA...TAMPA...DURHAM...FALUN...GLENDALE
  AND LOST SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3896 9738 3861 9737 3861 9693 3852 9693
      3852 9682 3837 9682 3837 9791 3896 9792
TIME...MOT...LOC 0643Z 356DEG 27KT 3862 9686 3861 9745 3862 9791

KLEINSASSER
Special weather statement, Jun 5, 12:55 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
155 AM CDT FRI JUN 5 2015

KSZ053-050730-
CHASE KS-
155 AM CDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  BUSHONG...TO 7 MILES SOUTHEAST OF WILSEY...TO BURDICK...AND MOVING
  SOUTH AT 35 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH VERY HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...STRONG CITY...ELMDALE...TALLGRASS PRAIRIE
  PRESERVE...HYMER...SAFFORDVILLE AND TALLGRASS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3832 9635 3829 9648 3828 9684 3835 9684
      3835 9682 3852 9682 3852 9635
TIME...MOT...LOC 0652Z 345DEG 30KT 3862 9631 3855 9659 3855 9686

KLEINSASSER
Special weather statement, Jun 5, 1:20 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 AM CDT FRI JUN 5 2015

KSZ052-053-050745-
CHASE KS-MARION KS-
220 AM CDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...
  MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  SOUTHWEST OF AMERICUS...TO 10 MILES EAST OF MARION...TO NEAR
  CANTON... AND MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH VERY HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...
  FLORENCE...GOESSEL...BURNS...LINCOLNVILLE...RAMONA...LEHIGH...
  TAMPA...DURHAM...BAZAAR...LOST SPRINGS...ELMDALE...MATFIELD
  GREEN...CEDAR POINT...HYMER AND WONSEVU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3852 9693 3852 9635 3809 9636 3809 9715
      3818 9716 3817 9737 3861 9737 3861 9693
TIME...MOT...LOC 0716Z 3DEG 27KT 3842 9638 3838 9682 3842 9736

KLEINSASSER
Special weather statement, Jun 5, 2:04 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT FRI JUN 5 2015

KSZ051>053-067>070-050830-
CHASE KS-HARVEY KS-MCPHERSON KS-GREENWOOD KS-MARION KS-BUTLER KS-
RENO KS-
304 AM CDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  MCPHERSON COUNTY IN CENTRAL KANSAS...
  NORTHERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  MARION COUNTY IN CENTRAL KANSAS...
  NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 330 AM CDT

* AT 302 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  NORTH OF HUTCHINSON...TO WALTON...TO 15 MILES EAST OF BURNS...TO 5
  MILES EAST OF MADISON...AND MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH LOCALLY HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...NEWTON...MCPHERSON...HESSTON...LINDSBORG...
  HILLSBORO...SOUTH HUTCHINSON...HALSTEAD...MARION...NORTH NEWTON...
  MOUNDRIDGE...SEDGWICK...INMAN...BUHLER...PEABODY...COTTONWOOD
  FALLS...BURRTON...GALVA...CANTON AND WHITEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3861 9693 3852 9693 3852 9636 3818 9636
      3817 9596 3790 9596 3792 9793 3861 9792
TIME...MOT...LOC 0802Z 2DEG 25KT 3816 9794 3814 9724 3813 9662 3813
9604

KLEINSASSER

The radar

The Topeka radar (KTWX), 121 km away, was scanning. The volume nearest the first event began at 08:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Saline

When
June 5, 2:08 AM CST to 7:27 AM CST
Where
Saline County, 0.93 mi SW of Salina to 0.86 mi SW of Salina
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
38.821, -97.613

The intersection of ninth and Republic had water over the road. Several other streets were also flooded.

Thunderstorm Wind, Butler

When
June 5, 2:50 AM CST
Where
Butler County, 11.43 mi NE of Potwin
Measured
68 kt (78 mph) measured gust
Reported by
COOP Observer
Coordinates
38.080, -96.890

A coop observer reported the gust. Power was reported out.

Flash Flood, Saline

When
June 5, 4:00 AM CST to 6:00 AM CST
Where
Saline County, 0.91 mi SE of (Sln)salina Muni Arp to 1.26 mi SE of (Sln)salina Muni Arp
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.791, -97.637

Two to three feet of water was flowing over Scanlan Road near the airport. Rainfall amounts were reported ranged from 2.13 inches to 4.15 inches.

Flash Flood, Saline

When
June 5, 5:27 AM CST to 7:27 AM CST
Where
Saline County, 2.39 mi ESE of (Sln)salina Muni Arp to 2.81 mi W of Salina
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.781, -97.612

Law enforcement reported water over several roads across town. Rainfall amounts ranged from 2 to 4 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589624, 589625, 589626, 589628.